Sudden Vision Loss: Viagra / Cialis / Levitra / Staxyn / Stendra / Revatio / Adcirca
We are not accepting new cases at this time.
The following erectile dysfunction (ED) drugs have been associated with a type of sudden vision loss called Nonarteritic Anterior Ischemic Optic Neuropathy (NAION):
- Viagra (sildenafil)
- Cialis (tadalafil)
- Levitra (vardenafil)
- Staxyn (vardenafil)
- Stendra (avanafil)
- Revatio (sildenafil)
- Adcirca (tadalafil)
These drugs are classified as phosphodiesterase 5 (PDE5) inhibitors. Most of these drugs are used for treatment of male erectile dysfunction (ED). Cialis is also prescribed when doctors see the signs and symptoms of benign prostatic hyperplasia (BPH). Revatio and Adcirca are only indicated for the treatment of pulmonary arterial hypertension (PAH), but could be prescribed “off-label” as an ED treatment drug.
We are currently investigating cases of sudden vision loss in men who used Viagra, Cialis, Levitra, Staxyn, or Stendra as well as men and women who used Revatio or Adcirca, as possible drug injury lawsuits against the responsible pharmaceutical companies.
July 2005: the FDA ordered warnings be put on the package insert labels of these drugs that some users have developed NAION, a form of blindness.
June 2006: Health Canada issued a Public Communication alerting Canadians that the responsible drug companies were in the process of sending a so-called “Dear Doctor” letter to inform healthcare providers in Canada about changes to the respective package insert, or label, for these drugs regarding this vision loss, or NAION, side effect.
August 2017: Study results suggest an approximate 2 fold increase in the risk of NAION within 5 half-lives of PDE5 inhibitor use. This information is added to the labels for these drugs.
Most Recent Article About These Drugs
The five brand name erectile dysfunction (ED) drugs in the phosphodiesterase 5 (PDE-5) inhibitors class are Viagra (sildenafil), Cialis (tadalafil), Levitra (vardenafil), Staxyn (vardenafil), and Stendra (avanafil).
Cialis is also prescribed sometimes when doctors see the signs and symptoms of benign prostatic hyperplasia (BPH).
Two other PDE-5 inhibitors, Revatio (sildenafil) and Adcirca (tadalafil), are prescribed for the treatment of pulmonary arterial hypertension (PAH).
There have been a few medical journal articles published in 2017 regarding the safety issue of whether drugs like Viagra and Cialis might cause or promote skin cancer, especially melanoma, which can be fatal.
To read more of this article, click below:
Data on the association between using PDE5 inhibitors and malignant melanoma are conflicting…. Findings from this systematic review support that PDE5 inhibitor use is associated with increased risk of melanoma in ED patients, the result remains inclusive and warrants further study in the future.
Next is “Phosphodiesterase type 5 inhibitors and risk of melanoma: A meta-analysis”, published by the Journal of the American Academy of Dermatology in September 2017. Here are selected parts of the Abstract from this medical journal article:
- Background: The association between phosphodiesterase type 5 (PDE5) inhibitors and melanoma risk is controversial.
- Objective: We quantify the association between use of PDE5 inhibitors and melanoma.
- Results: Five observational studies were included. Compared with PDE5 inhibitor nonuse, PDE5 inhibitor use was slightly but significantly associated with an increased risk for development of melanoma (OR, 1.12; 95% CI, 1.03-1.21)….
Last is “Update on the Safety of Phosphodiesterase Type 5 Inhibitors for the Treatment of Erectile Dysfunction”, made available online by Sexual Medicine Reviews journal on October 12, 2017. From this article’s Abstract, here are two relevant points presented by these medical researchers:
- “There appears to be an association between [Phosphodiesterase type 5 inhibitors (PDE5Is)] use and melanoma but the absence of a mechanism of causation raises doubt that the association is cause and effect.”; and,
- “Evidence on increased rates of melanoma and prostate cancer recurrence is weak and controversial.”
Of course, we will continue to monitor the medical journals for additional research findings about malignant melanoma (perhaps more commonly called melanoma skin cancer) being linked to Viagra and Cialis as well as other PDE-5 drugs prescribed to treat erectile dysfunction (ED), benign prostatic hyperplasia (BPH), and pulmonary arterial hypertension (PAH).[Read article in full at original source]
Earlier articles by attorney Tom Lamb on the Side Effects Blog:
- Cialis, Levitra, And Viagra Might Cause Sudden Vision Loss Side Effect
- Viagra – Melanoma MDL Might Include Cialis Lawsuits And Levitra Cases
- Viagra / Cialis / Levitra – Melanoma: July 2016 Medical / Legal Update
- Melanoma Skin Cancer Side Effect Linked To Viagra / Cialis / Levitra
- Viagra – Melanoma MDL Motion For Federal Court Lawsuits Against Pfizer
- Viagra / Cialis / Levitra: Prostate Cancer Recurrence When Used After Radical Prostatectomy Surgery
- Cialis / Levitra / Viagra – Melanoma: Possible Drug Safety Issue Was Raised And Left Open In A 2011 Medical Journal Article
- The Link Between Popular Erectile Dysfunction (ED) Drug Viagra And Melanoma Has A Potential Molecular Basis According To Medical Expert Who Reviewed Recent Study
All content by attorney Tom Lamb